Pennsylvania, 2014

Damaging Winds in Pennsylvania, May 12, 2014

May 12, 2014 · NWS PBZ · 4 events in 1 county or zone

A mesoscale convective system moved southward across eastern Ohio and western Pennsylvania late in the evening on the 12th. Wind damage was reported with the line in Beaver county, PA before the system weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A mesoscale convective system moved southward across eastern Ohio and western Pennsylvania late in the evening on the 12th. Wind damage was reported with the line in Beaver county, PA before the system weakened. In addition a few isolated storms earlier in the evening produced hail over eastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 9:12 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, May 12, 9:12 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT MON MAY 12 2014

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WITH DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE UNTIL A COLD FRONT PASSES ACROSS THE
REGION THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
BUMPED UP DEWPOINT TEMPS AGAIN WITH THIS UPDATE AS MOIST AND MUGGY
AIR MASS LINGERS INTO THE NIGHT. THIS WILL HELP AID ONGOING
CONVECTION THAT DEVELOPED TO OUR NORTH EARLIER THIS EVENING. WITH
DEWPOINTS HOVERING WELL INTO THE MID 60S AND A TONGUE OF STRONGER
LLVL SHEAR PUSHING INTO OUR NWRN COUNTIES...WOULD EXPECT THE
THUNDERSTORMS TO SURVIVE THROUGH THE NEXT COUPLE OF HOURS. IN
TERMS OF SHEAR...THE 0-1KM AND 0-3KM SR HELICITIES ARE
APPROACHING 200M2/S2 AND 250M2/S2 RESPECTIVELY...WHICH INDICATES
THE POTENTIAL FOR BRIEF SPIN-UPS TO OCCUR. ALREADY TONIGHT...WFO
CLE HAS ISSUED SEVERAL TOR WARNINGS ALONG WITH SVR.

CURRENT RADAR IMAGERY INDICATES A MORE LINEAR ORIENTATION OF THE
CELLS WITH OUTFLOW TRYING TO RUN OUT AHEAD OF THE STRONGER CELLS.
THIS SHOULD WORK TO FIGHT AGAINST THE LINE AS IT APPROACHES OUR
CWA ELEVATING THE CONVECTION AND DISSIPATING THE SVR THREAT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
BROKEN RECORD FORECAST FOR TUESDAY WITH PLENTY OF MOISTURE AND
INSTABILITY IN PLACE...BUT LACK OF A CLEAR TRIGGER FOR STORM
INITIATION AND MARGINAL SHEAR EXPECT SCATTERED COVERAGE AT
BEST...MAINLY DURING THE AFTERNOON. MORE WIDESPREAD COVERAGE CAN
BE EXPECTED ON WEDNESDAY AS THE SLOW MOVING FRONT TO THE WEST
STARTS TO COME INTO PLAY...INTRODUCING MORE SHEAR AND INCREASING MID
LEVEL LAPSE RATES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
BOTH THE UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL CONTINUE TO
MAKE SLOW PROGRESS TO THE EAST THROUGH THE END OF THE WORK WEEK.
COVERAGE OF SHOWERS IS EXPECTED TO BEGIN TO RAMP UP WEDNESDAY
NIGHT ACROSS OHIO AND THURSDAY ELSEWHERE. HEAVIER RAIN WILL BEGIN
TO DIMINISH THURSDAY NIGHT...WITH SOME LEFTOVER SHOWERS REMAINING
INTO FRIDAY. THE CHANCE FOR THUNDERSTORMS WILL GENERALLY FOLLOW A
DIURNAL CYCLE...WITH THE LEAST PROBABILITY OCCURRING OVERNIGHT.
ONCE THE COLD FRONT COMES THROUGH...MOST LIKELY THURSDAY
NIGHT...CHANCES FOR THUNDERSTORMS WILL COME TO AN END.
TEMPERATURES WILL DROP THROUGH THE PERIOD WITH INCREASING
CLOUDS...AND LATER...THE COLDER AIR BEHIND THE FRONT.

THE WEEKEND FORECAST FEATURES CHC NMBRS TO ACCOUNT FOR THE ADVN
OF THE TROF AND CURRENTLY PROGGED CUTOFF OVR THE GREAT LAKES
REGION. EXPECT BLO THE SEASONAL AVGS FOR THE WEEKEND.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
CVRG OF SHWRS AND TSTMS IS DECRG WITH LOSS OF HEATING...WITH
PRIMARY FOCUS BEING NEAR CLE. SCT CLDS XPCD RMNDR OF TNGT WITH
EXCEPTION OF NRN TERMINALS...WHERE SHWRS AND TSTMS WILL MOVE EWD
FROM NERN OH AND MAY PROVIDE PCPN.

THE SRN TIER OF TERMINALS FROM ZZV-HLG-PIT-LBE MAY SEE DVLPMT OF
AT LEAST MVFR FOG GIVEN LWR LIKELIHOOD OF PROLONGED CLDS...LGT
WIND AND LOW DEWPT DEPRESSIONS. FOG SEEMS A GOOD BET...BUT IT IS
UNCLEAR HOW LOW THE VSBYS MAY DROP. ATTM...TAFS FOR THESE
TERMINALS WILL BE UPDATED TO HIT THE VSBY RESTRICTIONS ONLY
INCREMENTALLY HARDER.

FOG AND CLDS WILL LIFT BY MID-MRNG. STEEP LOW-LVL LAPSE RATES CAN
BE XPCD BY MID-LATE AFTN...WHICH WILL SUPPORT TSTM DVLPMT. ANY
TSTMS WILL BE CAPABLE OF DOWNBURSTS IN SUCH AN ENVIRONMENT. ALSO...
TURBULENCE CAN BE XPCD ALL TERMINALS TUE AFTN AND EVE.

.OUTLOOK.../00Z WEDNESDAY THROUGH SATURDAY/...
MVFR AND PERHAPS BRIEF IFR WEATHER IS POSSIBLE IN SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT THAT CROSSES MID
WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 12, 3:18 AM EST, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 AM EDT MON MAY 12 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-130830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
418 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 6:26 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT MON MAY 12 2014

OHZ058-130000-
GUERNSEY OH-
726 PM EDT MON MAY 12 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GUERNSEY COUNTY...

AT 724 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
CAMBRIDGE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  CAMBRIDGE...          KIMBOLTON...          OLD WASHINGTON...
  SALT FORK STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4020 8155 4015 8141 4005 8137 4001 8168
      4008 8172

KRAMAR
Local storm report, May 12, 7:13 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             1 SSE WEST LAFAYETTE    40.25N  81.74W
05/12/2014  M0.75 INCH       COSHOCTON          OH   PUBLIC

&&

EVENT NUMBER PBZ1401344

24
Special weather statement, May 12, 7:13 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT MON MAY 12 2014

OHZ039-130030-
TUSCARAWAS OH-
813 PM EDT MON MAY 12 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TUSCARAWAS
COUNTY...

AT 811 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
NEWCOMERSTOWN...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  NEWCOMERSTOWN...      GILMORE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4042 8146 4024 8142 4026 8162 4028 8162
      4035 8162

KRAMAR
Local storm report, May 12, 8:28 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
928 PM EDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             7 ENE ZANESVILLE        39.98N  81.88W
05/12/2014  M1.00 INCH       MUSKINGUM          OH   PUBLIC

            PICTURE OF QUARTER SIZE HAIL

&&

EVENT NUMBER PBZ1401345

24
Special weather statement, May 12, 9:22 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1022 PM EDT MON MAY 12 2014

OHZ040-041-050-130315-
CARROLL OH-COLUMBIANA OH-JEFFERSON OH-
1022 PM EDT MON MAY 12 2014

...STRONG THUNDERSTORM WIND WILL AFFECT CARROLL...COLUMBIANA AND
NORTHWESTERN JEFFERSON COUNTIES...

AT 1018 PM EDT...A THUNDERSTORM OUTFLOW BOUNDARY WAS LOCATED FROM 7
MILES EAST OF ATWATER TO 4 MILES SOUTHWEST OF ALLIANCE TO
CANTON...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS BOUNDARY FAR AHEAD OF
ANY STORMS.

  LOCATIONS IMPACTED INCLUDE...
  HOMEWORTH...          SALEM...              MALVERN...
  EAST ROCHESTER...     GUILFORD LAKE STATE PARK...
  DELLROY...            LEETONIA...           AUGUSTA...
  COLUMBIANA...         CARROLLTON...         MILLPORT...
  LISBON...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4093 8083 4091 8081 4090 8052 4059 8070
      4046 8092 4047 8119 4065 8132 4066 8125
      4073 8123 4074 8109 4091 8108 4091 8091
      4093 8090

KRAMAR
Special weather statement, May 12, 10:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1119 PM EDT MON MAY 12 2014

OHZ041-PAZ013-014-020-021-130415-
ALLEGHENY PA-BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-
1119 PM EDT MON MAY 12 2014

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTH CENTRAL
ALLEGHENY...NORTHEASTERN COLUMBIANA...NORTHERN BEAVER...SOUTHERN
LAWRENCE AND SOUTHWESTERN BUTLER COUNTIES...

AT 1116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
EAST PALESTINE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  LISBON...             EAST PALESTINE...     DARLINGTON...
  BLACKHAWK...          ELLWOOD CITY...       BEAVER FALLS...
  BEAVER...             FOMBELL...            ZELIENOPLE...
  EVANS CITY...         CRANBERRY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4086 8001 4063 8011 4077 8079 4091 8067
      4091 8053 4096 8052

The radar

The Pittsburgh radar (KPBZ), 23 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
May 12, 10:45 PM EST
Where
Beaver County, 1.32 mi WSW of Fallston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.724, -80.324

State official reported that a large tree was down blocking part of Route 51 in Beaver.

Thunderstorm Wind, Beaver

When
May 12, 10:45 PM EST
Where
Beaver County, 0.69 mi S of Frisco
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.840, -80.270

A trained spotter reported trees down near North Sewickley.

Thunderstorm Wind, Beaver

When
May 12, 10:50 PM EST
Where
Beaver County, 0.83 mi ESE of New Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
40.745, -80.306

Local newspaper reported that a rubber roof was blown off at the Oak Hill car dealership.

Thunderstorm Wind, Beaver

When
May 12, 10:55 PM EST
Where
Beaver County, 0.69 mi S of Beaver Falls Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.760, -80.400

State official reported trees down west of Beaver Falls.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519788, 519789, 519790, 519791.